Drought, Benton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Benton forecast zone
- Crop damage
- $15 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Dry conditions that began in September 2002 and continued through 2003, manifested into a moderate to severe drought at the start of August 2003 which is a crucial time for soybean development and corn in filling out the ears with large kernels. The last significant widespread rainfall in Eastern Iowa occurred on July 20th with general rainfalls of around an inch.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Dry conditions that began in September 2002 and continued through 2003, manifested into a moderate to severe drought at the start of August 2003 which is a crucial time for soybean development and corn in filling out the ears with large kernels. The last significant widespread rainfall in Eastern Iowa occurred on July 20th with general rainfalls of around an inch. According to data from the Iowa State Climatologist, August 2003 was the driest on record with an statewide average of only 0.96 inches of rainfall, which was 3.23 inches below the normal for August. Hot and humid conditions arrived for the second half of August placing extreme stress on crops that were already suffering from a lack of rainfall. Earlier predictions of a near record or record harvest fell by the wayside by late August. Estimates of yield reduction were 10% for the corn crop, or about $85.8 million. Soybean loses were estimated at 30%, or about $226.7 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 2:20 PM CST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT THU JUL 31 2003 18Z SURFACE ANALYSIS HAS WEAK LOW OVER NORTHWEST IA WITH WARM FRONT EXTENDING THROUGH SRN MN AND WI AND COLD FRONT TO THE WEST THROUGH SRN AND WRN SD. MESO HIGH BEHIND THUNDERSTORM COMPLEX THAT MOVED THROUGH SERN NE SW IA EARLIER TODAY WAS HELPING TO ENHANCE THE CONVERGENCE ALONG THE FRONTAL BOUNDARY NEAR THE IA/MN BORDER WITH TSRA STEADILY INCREASING IN COVERAGE DURING THE LAST COUPLE OF HOURS. ISOLD TSRA ALSO DEVELOPING SE IA/NE MO ALONG STRONG DEWPOINT GRADIENT. MAIN FEATURE ON THIS MORNINGS UA ANALYSIS WAS STILL THE CLOSED H5 LOW JUST N OF KINL. MODELS REMAIN IN GOOD AGREEMENT ON MOVING H5 LOW SLOWLY SOUTH INTO CENTRAL WI BY SUNDAY MORNING...KEEPING MID MS VALLEY UNDER INFLUENCE OF DEEP CYCLONIC FLOW. MODEL INITIALIZATION THIS MORNING WAS REASONABLE...ALTHOUGH THE GFS WAS HANDLING THE SURFACE PRESSURE FIELDS BETTER THAN THE ETA. MODELS HAVE COMPLETELY MISSED THE MCS OVER THE MID MISSOURI VALLEY TODAY...WHICH IS HAVING AN ADVERSE EFFECT QPF PROGS SO FAR TO OUR SW. THE GFS WILL BE THE FAVORED MODEL FOR THIS ISSUANCE DUE TO IT HANDLING OF THE SURFACE FEATURES. CURRENT FORECAST HAS LIKELY POPS FOR OVER NIGHT. WITH ONGOING TSRA IN THE NORTH WILL KEEP THESE POPS NORTH OF HWY 30. BASED ON CURRENT TRENDS IT LOOKS LIKE MAIN TSRA COMPLEX TO OUR SOUTH WL REMAIN OVER KS/MO...FOCUSING ALONG OUTFLOW LAID OUT BY THIS MORNINGS MCW. THE SOUTHERN CWA SHOULD ONLY SEE SCATTERED CONVECTION LATER THIS EVENING AND OVER NIGHT ASSOCIATED WITH SOME WEAK S/W ENERGY PROGGED TO ROTATE THROUGH OVER NIGHT. WILL DROP POPS IN THE SOUTH BACK INTO THE HIGH CHANCE CATEGORY. FRONT IS PROGGED TO MOVE THROUGH FRIDAY EVENING AND WILL CONTINUE CHANCE POPS ASSOCIATED WITH THE FROPA THROUGH FRIDAY EVENING AND THEN LIMIT POPS TO THE SOUTH DURING THE OVERNIGHT HOURS. BY SATURDAY...CWA SHOULD BE IN A MORE DIURNAL REGIME FOR SHRA/TSRA AS THE COOL POOL ASSOCIATED WITH THE H5 LOW COMES INTO PLAY. POPS WILL BE LIMITED TO THE AFTERNOON AND EVENING. GOING TEMP FORECAST LOOKS REASONABLE AND HAVE NOT MADE ANY SIGNIFICANT CHANGES. DLF .LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS STILL INDICATE WESTERN GRT LKS VORTEX AND COLD POOL/STEEP CYCLONIC FLOW ALOFT TO INDUCE CLOUDS AND SCTRD SHOWERS/THUNDERSTORMS ON SUN. LOOKING AT THERMAL PROFILES AND EXPECTED CLOUDS/PRECIP...TEMPS MAY NOT GET OUT OF THE 70S OVER MUCH OF THE CWA AND WILL TONE DOWN ONGOING HIGHS FOR SUNDAY. AS UPPER VORTEX GYRATES SLOWLY EAST ON MONDAY...FEEL STILL FAR ENOUGH WEST TO HAVE PRECIP GENERATION INFLUENCES OVER AT LEAST THE EASTERN CWA. WILL ALSO TREND MON TEMPS DOWN. MEDIUM RANGE MODELS THEN START TO DIVERGE ON EASTWARD EXITING TIMING OF UPPER LOW INTO MIDDLE NEXT WEEK...BUT WILL BANK ON FEATURE TO BE FAR ENOUGH EAST AND AMPLIFIED UPPER RIDGING EDGING FAR ENOUGH INTO WESTERN IA FOR DRY TUE-THU TIME FRAME. LATEST MRF THOUGH...FARTHEST WEST WITH VORTEX POSITIONING AND EVEN SUGGESTS SLIGHT RETROGRADE POSSIBLY BY WED. LLVL THERMAL MODERATION FROM THE WEST SHOULD MEAN AT LEAST LOWER 80S FOR SECOND HALF OF LONGER RANGE. ..12.. .DVN... IA...NONE. IL...NONE. MO...NONE.
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 418 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING INTO THE REGION...AND INITIATE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND OVERNIGHT. SUFFICIENT WIND SHEAR ALOFT WILL DEVELOP LATER TODAY AND TONIGHT WHICH MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 5 PM TO MIDNIGHT. CURRENTLY THE AREA MOST AT THREAT APPEARS TO BE WEST OF THE MISSISSIPPI. TONIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP AND MOVE EAST AHEAD OF THE COLD FRONT. LOCALLY HEAVY RAIN IS POSSIBLE DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS THURSDAY NIGHT WILL EXIT THE AREA FRIDAY MORNING. ANOTHER UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE THROUGH THE REGION FRIDAY AFTERNOON AND EVENING...AND AGAIN ON SATURDAY. THE PROXIMITY OF THE COLD FRONT OVER THE AREA...COMBINED WITH STRONGER WINDS ALOFT...WILL PROVIDE SUFFICIENT WIND SHEAR TO BRING A THREAT OF SEVERE STORMS EACH DAY. IF SEVERE STORMS WOULD DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. ON SUNDAY...THERE IS AGAIN A THREAT OF THUNDERSTORMS DUE TO ANOTHER UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...AND AGAIN FOR FRIDAY AND SATURDAY. SF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM COGGON IA 1.25 INCH HAIL
07/31/03 LINN OCCURRED AROUND 635 PM.
REPORTED BY MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM COGGON IA 3 INCH HAIL
07/31/03 LINN HAILSTONE WAS
DISK-SHAPED AND 1 INCH
THICK. OTHER
HAILSTONES...NICKLE TO
GOLFBALL IN SIZE...
FELL BETWEEN 635 AND
645 PM. SEVERAL CARS
IN THE AREA WERE
DAMAGED. REPORTED BY
STORM SPOTTER.IAZ040>042-051>054-063>066-ILZ001-002-007-009-010355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 922 PM CDT THU JUL 31 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 821 HAS BEEN CANCELED FOR PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS... SEVERE THUNDERSTORM WATCH NUMBER 821 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN EASTERN IOWA...BENTON...LINN...JONES... JACKSON...IOWA...JOHNSON...CEDAR AND CLINTON. IN ILLINOIS...THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...JO DAVIESS...STEPHENSON...CARROLL AND WHITESIDE. SEVERE THUNDERSTORM WATCH NUMBER 821 REMAINS IN EFFECT UNTIL 11:00 PM CDT FOR THE FOLLOWING COUNTIES IN NORTHEAST IOWA...BUCHANAN... DELAWARE AND DUBUQUE. THE THREAT FOR SEVERE WEATHER HAS SHIFTED BACK NORTH INTO EXTREME NORTHEAST IOWA FROM NEAR DECORAH...TO CHARLES CITY. THESE THUNDERSTORMS IF THEY HOLD TOGETHER...MAY AFFECT PORTIONS OF BUCHANAN...DELAWARE AND DUBUQUE COUNTIES AROUND 11:00 PM...POSING A THREAT OF LARGE HAIL AND DAMAGING WINDS. 05
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM 7 SW FARMINGTON MO .75 INCH HAIL
07/31/03 CLARK REPORTED BY STORM
SPOTTER.
0449 PM 5 SW FARMINGTON MO 55 MPH TSTM GUST
07/31/03 CLARK REPORTED BY STORM
SPOTTER.
0452 PM 5 SW FARMINGTON MO 1 INCH HAIL
07/31/03 CLARK REPORTED BY STORM
SPOTTER.
0634 PM COGGON IA 1 INCH HAIL
07/31/03 LINN REPORTED BY STORM
SPOTTER.
0635 PM COGGON IA 1.25 INCH HAIL
07/31/03 LINN OCCURRED AROUND 635 PM.
REPORTED BY MEDIA.
0639 PM COGGON IA 1.25 INCH HAIL
07/31/03 LINN REPORTED BY STORM
SPOTTER.
0640 PM COGGON IA 1.5 INCH HAIL
07/31/03 LINN REPORTED BY EMERGENCY
MANAGEMENT.
0640 PM COGGON IA 3 INCH HAIL
07/31/03 LINN HAILSTONE WAS
DISK-SHAPED AND 1 INCH
THICK. OTHER
HAILSTONES...NICKLE TO
GOLFBALL IN SIZE...
FELL BETWEEN 635 AND
645 PM. SEVERAL CARS
IN THE AREA WERE
DAMAGED. REPORTED BY
STORM SPOTTER.
0644 PM COGGON IA .75 INCH HAIL
07/31/03 LINN RELAYED BY MEDIA.
0648 PM 3 S ROCK CITY IL .75 INCH HAIL
07/31/03 STEPHENSON REPORTED BY STORM
SPOTTER.
14
ZCZC CHILSRDVN ALL
TTAA00 KDVN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM 7 SW FARMINGTON MO .75 INCH HAIL
07/31/03 CLARK REPORTED BY STORM
SPOTTER.
0449 PM 5 SW FARMINGTON MO 55 MPH TSTM GUST
07/31/03 CLARK REPORTED BY STORM
SPOTTER.
0452 PM 5 SW FARMINGTON MO 1 INCH HAIL
07/31/03 CLARK REPORTED BY STORM
SPOTTER.
0634 PM COGGON IA 1 INCH HAIL
07/31/03 LINN REPORTED BY STORM
SPOTTER.
0635 PM COGGON IA 1.25 INCH HAIL
07/31/03 LINN OCCURRED AROUND 635 PM.
REPORTED BY MEDIA.
0639 PM COGGON IA 1.25 INCH HAIL
07/31/03 LINN REPORTED BY STORM
SPOTTER.
0640 PM COGGON IA 1.5 INCH HAIL
07/31/03 LINN REPORTED BY EMERGENCY
MANAGEMENT.
0640 PM COGGON IA 3 INCH HAIL
07/31/03 LINN HAILSTONE WAS
DISK-SHAPED AND 1 INCH
THICK. OTHER
HAILSTONES...NICKLE TO
GOLFBALL IN SIZE...
FELL BETWEEN 635 AND
645 PM. SEVERAL CARS
IN THE AREA WERE
DAMAGED. REPORTED BY
STORM SPOTTER.
0644 PM COGGON IA .75 INCH HAIL
07/31/03 LINN RELAYED BY MEDIA.
0648 PM 3 S ROCK CITY IL .75 INCH HAIL
07/31/03 STEPHENSON REPORTED BY STORM
SPOTTER.
14IAZ040>042-010415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1050 PM CDT THU JUL 31 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 821 ALLOWED TO EXPIRE... SEVERE THUNDERSTORM WATCH NUMBER 821 IN EFFECT UNTIL 11 PM CDT HAS BEEN ALLOWED TO EXPIRE. IN NORTHEAST IOWA...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE AND DUBUQUE. THE THREAT FOR SEVERE WEATHER HAS SHIFTED BACK NORTH INTO PORTIONS OF NORTHEAST AND NORTH CENTRAL IOWA FROM NEAR DECORAH...TO MASON CITY. THESE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AND IF THEY HOLD TOGETHER...THEY MAY AFFECT BUCHANAN...DELAWARE AND DUBUQUE COUNTIES BETWEEN MIDNIGHT AND 4 AM. ISOLATED LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. 05
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374331, 5374332, 5374333, 5374334, 5374335, 5374336, 5374337, 5374338, 5374339, 5374340, 5374341, 5374342, 5374343, 5374344, 5374345, 5374392, 5374393, 5374394, 5374395, 5374396, 5374397.